Hail, Gaines
- When
- April 2, 5:25 PM CST
- Where
- Gaines County, Seminole
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.717, -102.650
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 2, 2:50 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CST FRI APR 2 2004 .SHORT TERM... SHORTWAVE SEEN ON WATER VAPOR IMAGERY NEAR THE BIG BEND MOVING NORTHEAST TOWARD THE PERMIAN BASIN. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN THE TRANS PECOS AND WESTERN PERMIAN BASIN ALONG THE LEADING EDGE OF THE LARGE SCALE ASCENT ASSOCIATED WITH THE WAVE. WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST AHEAD...ALONG AND JUST BEHIND THE SYSTEM THIS EVENING. WILL CONTINUE TO MENTION SEVERE WORDING IN THE ZONES THIS EVENING AS CAPE OF 1000-2000 K/KG INTERACTS WITH INCREASING WIND SHEAR FROM THE SOUTHWEST. WILL PAINT THE HIGHEST POPS IN THE EXTREME WESTERN LOW ROLLING PLAINS WHERE THEY WILL BE AHEAD OF THE WAVE THE LONGEST. WILL MENTION LOCALLY HEAVY RAIN PER ONGOING FLASH FLOODING AND THE CONTINUED POTENTIAL FOR FLOODING AS MORE DEVELOPMENT TAKES PLACE THIS EVENING. THUNDERSTORM INTENSITY AND COVERAGE SHOULD DECREASE AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST OF THE REGION AND CONTINUED LOSS OF HEATING. .LONG TERM... PATTERN ACRS CONUS CONTINUES TO BE DOMINATED BY SEMI-PERMANENT UPPER LOW IN THE E AND CUTOFF LOW ACRS SW WITH RIDGE AXIS NW-SE ACRS WRN HIGH PLAINS TO THE SE TX COAST. STRONG NRN STREAM ACRS SRN CANADA WILL AMPLIFY SENDING FRONT S INTO PLAINS REACHING PB SAT PM. MSL GRADIENT ON ORDER OF 4 MB/100NM WILL BE WORTH AT LEAST 15-25 MPH TMW AFTERNOON INTO EVENING AND 25-35 MPH THRU GDP PASS. AS FRONT MOVES INTO TRANS PECOS MID AFTERNOON EXPECT COMBO OF ELEVATED HEAT SOURCES/FRONTAL BOUNDARY/7.5-8 C/KM LR/S WILL RESULT IN DEVELOPMENT OF TSTMS...MORE-SO N OF VAN HORN WHERE BEST MID LEVEL FORCING IS PROGGED TO BE COINCIDENT WITH BETTER MSTR. 0-6KM BULK SHEAR FAVORABLE FOR SEVERE BUT INSTABILITY LOOKS MARGINAL. LATE SAT NIGHT INTO SUN AM CHC FOR RN/TSTMS WILL INCREASE SIGNIFICANTLY AS MID LEVEL FLOW BACKS AND LOW LEVEL WINDS VEER SE INCREASING WAA. MEANWHILE DEEP PERSISTENT (TIME/SPACE) 85H-3H LAYER OMEGA FIELDS SUGGEST VERY STRONG FORCING ACRS W TX/SE NM. AS SUCH WILL EXTEND LIKELY POPS INTO SUNDAY... ESPECIALLY NW PB AND SE NM. COULD SEE FLOODING PROBLEMS ALONG PECOS RIVER TRIBUTARIES IN SE NM SUN/MON WITH FLASH FLOOD WATCHES/WARNINGS POSSIBLE. WILL INCLUDE HIGHLIGHTS IN HWO. UPPER LOW FINALLY LIFTS NE ON MONDAY AND WILL TREND POPS BUT KEEP THEM IN SCT CATEGORY. YET ANOTHER UPPER LOW TO DEVELOP IN SW FLOW BRINGING POPS BACK INTO FCST BY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 54 65 46 59 / 60 40 20 60 CARLSBAD NM 47 66 48 61 / 30 50 80 70 DRYDEN TX 56 75 53 66 / 30 50 60 70 FORT STOCKTON TX 52 70 49 63 / 30 50 60 70 GUADALUPE PASS TX 44 64 40 55 / 30 40 80 70 HOBBS NM 47 65 44 59 / 40 40 60 70 MARFA TX 43 69 44 61 / 20 40 60 60 MIDLAND INTL AIRPORT TX 53 69 47 60 / 40 40 40 60 ODESSA TX 52 69 47 61 / 40 40 40 60 WINK TX 51 72 49 65 / 30 50 60 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CST FRI APR 2 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CST (115 PM MST) FRI APR 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OF WEST TEXAS FOR THAT PART OF WEST TEXAS EAST OF A SEMINOLE...WINKLER...TO PECOS LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA AS A STRONG UPPER LEVEL DISTURBANCE ROTATES NORTHEASTWARD FROM THE BIG BEND REGION INTO NORTH TEXAS OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING AND WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH...HAIL SIZE GREATER THAN PENNIES...AND DEADLY CLOUD TO GROUND LIGHTNING. ADDITIONALLY...RAINFALL RATES APPROACHING TWO INCHES PER HOUR COULD PRODUCE LOCALIZED FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY LATER TONIGHT. HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE EAST FROM THE DESERT SOUTHWEST LATE THIS WEEKEND AND EARLY NEXT WEEK INTO EXTREME WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE A PROLONGED PERIOD OF HEAVY RAINFALL...WHICH COULD RESULT IN FLOODING OR FLASH FLOODING ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.
The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393043.